Mississippi, 2007

Hail and Damaging Winds in Mississippi, May 9, 2007

May 9, 2007 · NWS MEG · 6 events in 4 counties and zones

Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 9:47 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 9, 9:47 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT WED MAY 9 2007

.UPDATE...
15Z SURFACE MAP SHOWED THE WARMEST TEMPS ACROSS THE U.S. OCCURRING
OVER THE MIDSOUTH...WITH MEMPHIS INTERNATIONAL REACHING 80 DEGREES
AT 9 AM CDT. EXPECT TEMPERATURES RISES TO BEGIN SLOWING AS THE
BULK OF THE LOW LEVEL MIXING HAS OCCURRED. MODIFIED 12Z SOUNDINGS
SHOW HIGHS NEAR CURRENTLY FORECASTED VALUES.

REGARDING SHORT TERM RAIN CHANCES... ELEVATED THUNDERSTORMS OVER
NORTHERN MS THAT PERSISTED FOR ABOUT AN HOUR...THEN DISSIPATED ONCE
MIXING SUFFICIENTLY DEEPENED. EXPECT THE BEST CHANCES FOR SURFACE
BASED CONVECTION TO OCCUR SOUTHWEST OF THE MEMPHIS METRO THIS
AFTERNOON...IN THE VICINITY OF THE SURFACE TO 850 MB THETA E AXIS.

CURRENT FORECAST APPEARS ON TARGET.

PWB

&&

.PREV DISCUSSION... /ISSUED 210 AM CDT WED MAY 9 2007/

DISCUSSION...

MOISTURE RETURN HAS OCCURRED ACROSS THE AREA AS EXPECTED HOWEVER
CONVECTION YESTERDAY WAS MUCH LESS THAN EXPECTED. APPEARS THE MAIN
PROBLEM IS A COMBINATION OF AMOUNT OF INSTABILITY AND WEAK CAP
OVER THE AREA. CONVECTION BLOSSOMED YESTERDAY ACROSS SOUTHERN
ARKANSAS WHERE DEW POINTS WERE CLOSER TO 70 AND CAP WAS NOT AS
STRONG. APPEARS CAP OVER MUCH OF THE MIDSOUTH TODAY WILL BE STRONG
ONCE AGAIN AND DEW POINTS LIKELY NOT HIGH ENOUGH TO PRODUCE THE
1500-2000 J/KG ENVIRONMENT WHICH YESTERDAYS STORMS DEVELOPED IN.
AS A RESULT...EXPECT COVERAGE TODAY TO BE LITTLE WITH THE BEST
CHANCES SOUTHWEST OF MEMPHIS WHERE DEW POINTS ARE CLOSER TO 70.
TIMING IS MORE LIKELY IN THE AFTERNOON ALTHOUGH EARLY MORNING
CONVECTION CAN NOT BE ENTIRELY RULED OUT AS WAS THE CASE
YESTERDAY. SEVERE POTENTIAL IS VERY LOW TODAY AND BEYOND DUE TO
LOW SHEAR ACROSS THE REGION.

ON THURSDAY...THE RIDGE AXIS MOVES INTO ALABAMA AND CENTRAL
TENNESSEE AND THE UPPER LOW MOVES INTO EAST TEXAS. AS A RESULT OF
THE DISPLACEMENT OF THE RIDGE...EXPECT THAT THE CAP WOULD NOT BE
AS STRONG THUS BETTER CHANCES FOR THUNDERSTORMS.

ON FRIDAY...THE UPPER LOW MOVES INTO THE CENTRAL GULF. THERE IS
STILL A GOOD DEAL OF MOISTURE AROUND THE MID SOUTH AND THERE MAY
BE JUST ENOUGH UPPER SUPPORT TO PRODUCE MORE SCATTERED
THUNDERSTORMS. ONCE AGAIN...MAINLY IN THE AFTERNOON WHERE DIURNAL
HEATING CAN HELP TO WEAKEN THE CAP.

ON SATURDAY THE UPPER LEVEL LOW BEGINS TO PULL AWAY FROM THE AREA
AND DRIER AIR WILL FILTER IN FROM THE NORTH. BETTER RAIN CHANCES
EXIST TOWARDS THE SOUTH WHERE THE DRIER AIR WILL BE LATER IN
ARRIVING.

THIS MORNINGS GFS RUN SHOWS THE DRIER AIR PUSHING ALL THE WAY
THROUGH THE REGION WITH ZONAL CONDITIONS DEVELOPING FOR THE
REMAINDER OF THE PERIOD. HAVE REMOVED RAIN CHANCES FOR SUNDAY DUE
TO THE DRY AIR OVER THE REGION AND AM UNWILLING TO CONTINUE RAIN
CHANCES IN THE BEYOND SUNDAY SINCE GFS IS LIKELY HAVING DIFFICULTY
RESOLVING TRUE SYSTEMS IN THE ZONAL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  70  87  68 /  20  10  50  20
MKL  89  62  85  64 /  10  10  40  20
JBR  89  65  85  65 /  30  20  50  20
TUP  88  63  87  66 /  10  10  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 2:28 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT WED MAY 9 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101030-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
328 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 9, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT WED MAY 9 2007

MSZ011-091900-
QUITMAN MS-
131 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DARLING AT 131 PM CDT...MOVING SOUTH AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 96 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Benton

When
May 9, 1:30 PM CST
Where
Benton County, 2 mi SW of Bethel
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.710, -89.155

Lightning struck a tree near Pine Grove, killing 10 cows. The Brangus cattle were huddled under one large oak tree when the lightning bolt struck the tree. The lightning blasted bark from the tree as far as 200 feet away.

Hail, Lafayette

When
May 9, 3:22 PM CST to 3:27 PM CST
Where
Lafayette County, 2 mi N of Paris
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.209, -89.470

Thunderstorm Wind, Lee

When
May 9, 3:24 PM CST to 3:35 PM CST
Where
Lee County, 1 mi S of Tupelo to 4 mi E of Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
34.255, -88.720

Straight line winds produced some minor roof damage to a home and knocked down some trees and power poles near the North Mississippi Medical Center, 1 to 2 miles south of Tupelo. The Tupelo campus of Itawamba Community College sustained roof and water damage to the GED building. In addition, more trees were knocked down 4 miles east of Tupelo.

Hail, Yalobusha

When
May 9, 3:33 PM CST to 3:38 PM CST
Where
Yalobusha County, 6 mi E of Water Vly
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.170, -89.525

Hail, Lee

When
May 9, 3:35 PM CST to 3:40 PM CST
Where
Lee County, Verona
Measured
0.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.200, -88.700

Thunderstorm Wind, Lee

When
May 9, 3:40 PM CST to 3:45 PM CST
Where
Lee County, Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.200, -88.700

Straight line winds uprooted trees and blew over more trees in Verona.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33009, 32943, 32945, 32948, 32950, 32953.